Adverse medication reactions are not only common, but they can be life-threatening. How soon should the symptoms appear after you start a new medication?
Adverse medication reactions are surprisingly common. Whether it’s an allergic reaction or a serious side effect, drug reactions are a reality. Some adverse medication reactions are relatively minor such as mild stomach upset and diarrhea which can usually be tolerated and doesn’t always require stopping the medication. At the other end of the spectrum even commonly used over-the counter medications can have serious side effects, especially if used improperly. Who would have suspected that taking high doses of Tylenol could lead to full blown liver failure? One of the most common questions people ask about adverse medication reactions is – how soon will they occur if they happen at all?
The reality is adverse reactions to medications don’t always occur right away. Some adverse medication reactions can take several weeks or even months to appear. An example is the muscle soreness that sometimes occurs in people who take statin medications for cholesterol. It’s not unheard of for a person to be relatively symptom-free for months or even years before developing muscle heaviness and discomfort; but as a generalization, most adverse drug reactions occur within the first four to six weeks of using a new medication.
One type of adverse medication reaction that can occur much earlier is a drug allergic reaction. The symptoms of an allergic reaction to a medication usually appear within several days and may make themselves known as early as several hours after starting a new drug. Symptoms range from a skin rash to more serious symptoms such as shortness of breath, fever, and dizziness. Symptoms of an allergic drug reaction need to be evaluated and treated as quickly as possible even if a rash is the only symptom. Once treated, it’s important that the medication not be taken again as more serious symptoms can develop the next time around.
What’s the best way to prevent adverse medication reactions? It’s important that your doctor know about every medication, supplement, vitamin, and herb you’re taking to reduce the potential for drug interactions. He or she also needs to know about any adverse drug reaction experienced in the past. When you pick up a prescription, give the pharmacist a list of your current medications to make sure the potential for medication conflict doesn’t exist. If any symptoms develop after starting a new medication, a doctor needs to be contacted. Look up new prescriptions on reputable sites to see what side effects it’s associated with. A useful resource for checking drug interactions is the drug interaction checker provided by Medscape. This checker is designed for physicians to use for their patients, so the information is reliable.
The bottom line? Adverse medication reactions are common and can be life-threatening in some cases. They don’t always appear right away, so it’s important to watch for any new symptoms that appear even weeks or months down the road.